Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 9, NWS Fort Worth, TX

December 20, 201840 counties in Texas

NWS Fort Worth, TX issued this wind advisory at Dec 20, 2018, 3:14 AM CST for 40 counties in Texas. It took effect at Dec 20, 2018, 10:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2018, 3:14 AM CST (09:14 UTC)
In effect from
Dec 20, 2018, 10:00 AM CST
Expired
Dec 20, 2018, 6:00 PM CST
In force
8 hr
Issued by
NWS Fort Worth, TX
All 40 counties

Anderson County, TX, Bell County, TX, Bosque County, TX, Collin County, TX, Comanche County, TX, Coryell County, TX, Dallas County, TX, Delta County, TX, Denton County, TX, Eastland County, TX, Ellis County, TX, Erath County, TX, Falls County, TX, Fannin County, TX, Freestone County, TX, Grayson County, TX, Hamilton County, TX, Henderson County, TX, Hill County, TX, Hood County, TX, Hopkins County, TX, Hunt County, TX, Johnson County, TX, Kaufman County, TX, Lamar County, TX, Lampasas County, TX, Leon County, TX, Limestone County, TX, McLennan County, TX, Milam County, TX, Mills County, TX, Navarro County, TX, Palo Pinto County, TX, Parker County, TX, Rains County, TX, Robertson County, TX, Rockwall County, TX, Somervell County, TX, Tarrant County, TX, Van Zandt County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 46 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 9.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2018-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2018-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

319 
WWUS74 KFWD 200914
NPWFWD

URGENT - WEATHER MESSAGE
National Weather Service Fort Worth TX
314 AM CST Thu Dec 20 2018

...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM SOUTH AND EAST OF A
GAINESVILLE TO BRECKENRIDGE LINE...

.Winds will increase through the mid to late morning hours today.
Sustained winds of 25 mph with gusts to 40 mph are expected in the
advisory area through the afternoon. 

TXZ093>095-103>107-116>123-129>135-141>148-156>162-174-175-201800-
/O.NEW.KFWD.WI.Y.0009.181220T1600Z-181221T0000Z/
Grayson-Fannin-Lamar-Denton-Collin-Hunt-Delta-Hopkins-Palo Pinto-
Parker-Tarrant-Dallas-Rockwall-Kaufman-Van Zandt-Rains-Eastland-
Erath-Hood-Somervell-Johnson-Ellis-Henderson-Comanche-Mills-
Hamilton-Bosque-Hill-Navarro-Freestone-Anderson-Lampasas-Coryell-
Bell-McLennan-Falls-Limestone-Leon-Milam-Robertson-
Including the cities of Sherman, Denison, Bonham, Paris, 
Carrollton, Denton, Lewisville, Flower Mound, Plano, McKinney, 
Allen, Frisco, Greenville, Commerce, Cooper, Sulphur Springs, 
Mineral Wells, Weatherford, Briar, Fort Worth, Arlington, Dallas,
Rockwall, Heath, Terrell, Kaufman, Forney, Canton, Grand Saline, 
Wills Point, Van, Edgewood, Emory, East Tawakoni, Point, Cisco, 
Eastland, Ranger, Gorman, Stephenville, Dublin, Granbury, 
Oak Trail Shores, Glen Rose, Cleburne, Burleson, Waxahachie, 
Ennis, Midlothian, Athens, Gun Barrel City, Comanche, De Leon, 
Goldthwaite, Hamilton, Hico, Clifton, Meridian, Valley Mills, 
Hillsboro, Corsicana, Teague, Fairfield, Wortham, Palestine, 
Lampasas, Copperas Cove, Gatesville, Killeen, Temple, Fort Hood, 
Waco, Marlin, Mexia, Groesbeck, Buffalo, Centerville, Jewett, 
Normangee, Oakwood, Cameron, Rockdale, Hearne, Franklin, 
and Calvert
314 AM CST Thu Dec 20 2018

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING...

The National Weather Service in Fort Worth has issued a Wind
Advisory, which is in effect from 10 AM this morning to 6 PM CST
this evening. 

* TIMING...10 AM to 6 PM today. 

* WINDS...From the northwest between 20 and 30 mph with gusts up
  to 40 mph.

* IMPACTS...Loose outdoor objects such as decorations will likely
  be blown around in the wind. Driving will become difficult on
  east-west oriented roads, especially for those in high-profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 20 to
30 mph are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Boaters should
use extra caution when venturing onto area lakes.  Residents may
wish to take action to secure trash cans, lawn furniture, and
other lightweight outdoor objects that may be blown around in the
strong winds.

&&

$$

Carlaw
2 follow-up statements
947 
WWUS74 KFWD 201738
NPWFWD

URGENT - WEATHER MESSAGE
National Weather Service Fort Worth TX
1138 AM CST Thu Dec 20 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM SOUTH AND EAST OF A
GAINESVILLE TO BRECKENRIDGE LINE...

TXZ093>095-103>107-116>123-129>135-141>148-156>162-174-175-210000-
/O.CON.KFWD.WI.Y.0009.000000T0000Z-181221T0000Z/
Grayson-Fannin-Lamar-Denton-Collin-Hunt-Delta-Hopkins-Palo Pinto-
Parker-Tarrant-Dallas-Rockwall-Kaufman-Van Zandt-Rains-Eastland-
Erath-Hood-Somervell-Johnson-Ellis-Henderson-Comanche-Mills-
Hamilton-Bosque-Hill-Navarro-Freestone-Anderson-Lampasas-Coryell-
Bell-McLennan-Falls-Limestone-Leon-Milam-Robertson-
Including the cities of Sherman, Denison, Bonham, Paris, 
Carrollton, Denton, Lewisville, Flower Mound, Plano, McKinney, 
Allen, Frisco, Greenville, Commerce, Cooper, Sulphur Springs, 
Mineral Wells, Weatherford, Briar, Fort Worth, Arlington, Dallas,
Rockwall, Heath, Terrell, Kaufman, Forney, Canton, Grand Saline, 
Wills Point, Van, Edgewood, Emory, East Tawakoni, Point, Cisco, 
Eastland, Ranger, Gorman, Stephenville, Dublin, Granbury, 
Oak Trail Shores, Glen Rose, Cleburne, Burleson, Waxahachie, 
Ennis, Midlothian, Athens, Gun Barrel City, Comanche, De Leon, 
Goldthwaite, Hamilton, Hico, Clifton, Meridian, Valley Mills, 
Hillsboro, Corsicana, Teague, Fairfield, Wortham, Palestine, 
Lampasas, Copperas Cove, Gatesville, Killeen, Temple, Fort Hood, 
Waco, Marlin, Mexia, Groesbeck, Buffalo, Centerville, Jewett, 
Normangee, Oakwood, Cameron, Rockdale, Hearne, Franklin, 
and Calvert
1138 AM CST Thu Dec 20 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* TIMING...Through 6 PM today.

* WINDS...From the northwest between 20 and 30 mph with gusts up 
  to 40 mph. 

* IMPACTS...Loose outdoor objects such as decorations will 
  likely be blown around in the wind. Driving will become 
  difficult on east-west oriented roads, especially for those in 
  high-profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 20 to
30 mph are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Boaters should
use extra caution when venturing onto area lakes.  Residents may
wish to take action to secure trash cans, lawn furniture, and
other lightweight outdoor objects that may be blown around in the
strong winds.

&&

$$
433 
WWUS74 KFWD 202358
NPWFWD

URGENT - WEATHER MESSAGE
National Weather Service Fort Worth TX
558 PM CST Thu Dec 20 2018

...Wind Advisory will be allowed to expire at 6 PM...

.Wind speeds will gradually decrease through the night, however, 
a few gusts near 30 mph are possible through mid evening. 

TXZ093>095-103>107-116>123-129>135-141>148-156>162-174-175-210100-
/O.EXP.KFWD.WI.Y.0009.000000T0000Z-181221T0000Z/
Grayson-Fannin-Lamar-Denton-Collin-Hunt-Delta-Hopkins-Palo Pinto-
Parker-Tarrant-Dallas-Rockwall-Kaufman-Van Zandt-Rains-Eastland-
Erath-Hood-Somervell-Johnson-Ellis-Henderson-Comanche-Mills-
Hamilton-Bosque-Hill-Navarro-Freestone-Anderson-Lampasas-Coryell-
Bell-McLennan-Falls-Limestone-Leon-Milam-Robertson-
Including the cities of Sherman, Denison, Bonham, Paris, 
Carrollton, Denton, Lewisville, Flower Mound, Plano, McKinney, 
Allen, Frisco, Greenville, Commerce, Cooper, Sulphur Springs, 
Mineral Wells, Weatherford, Briar, Fort Worth, Arlington, Dallas,
Rockwall, Heath, Terrell, Kaufman, Forney, Canton, Grand Saline, 
Wills Point, Van, Edgewood, Emory, East Tawakoni, Point, Cisco, 
Eastland, Ranger, Gorman, Stephenville, Dublin, Granbury, 
Oak Trail Shores, Glen Rose, Cleburne, Burleson, Waxahachie, 
Ennis, Midlothian, Athens, Gun Barrel City, Comanche, De Leon, 
Goldthwaite, Hamilton, Hico, Clifton, Meridian, Valley Mills, 
Hillsboro, Corsicana, Teague, Fairfield, Wortham, Palestine, 
Lampasas, Copperas Cove, Gatesville, Killeen, Temple, Fort Hood, 
Waco, Marlin, Mexia, Groesbeck, Buffalo, Centerville, Jewett, 
Normangee, Oakwood, Cameron, Rockdale, Hearne, Franklin, 
and Calvert
558 PM CST Thu Dec 20 2018

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Wind speeds will gradually decrease through the night, therefore,
the wind advisory will be allowed to expire at 6 PM. However, some
gusts near 30 mph are still possible through mid evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this wind advisory went out at Dec 19, 11:37 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Dec 19, 11:37 PM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1137 PM CST Wed Dec 19 2018

.AVIATION...
/06Z TAF Cycle/

Most of the precipitation is now east of the region's TAF sites,
with lingering drizzle remaining through the next few hours. As
the drier air begins to push into the region, expect to see the
drizzle come to an end from west to east, leading to unrestricted
visibility, with only a few lingering mid to upper level clouds.

Concerning the fog across Central Texas, this has developed in an
area with very light winds and dew point depressions of around 0-1
degrees. Stronger winds are moving in from the west and will
disperse the fog within the next few hours.

Surface high pressure will begin to strengthen overnight, and by
Thursday morning, expect an increase in wind speeds. At around
sunrise, most locations will be between 10-15 mph. As daytime
mixing of the boundary layer sets it, the momentum from the
stronger winds at around 3000 feet will transfer toward the ground
leading to sustained winds of around 25-30 mph with gusts up to
around 40 mph. Skies will be clear by this time, so no visby or
cig restrictions are anticipated. Winds will slowly decrease in
speed around sunset, coming down to around 15 mph for the rest of
the night.

Hernandez

&&

.UPDATE... /Issued 1052 PM CST Wed Dec 19 2018/

Only minor changes were made to tonight's forecast, mostly to
capture the end of the precipitation. Although it may be hard to
discern between the end of the rain and the end of the drizzle,
rain is coming to an end across North Texas as well as Central
Texas west of I-35.

There will continue to be a chance for showers and isolated storms
across the Brazos Valley and into East Texas as the main vorticity
lobe swings overhead. Saturation at the lowest levels will keep a
chance of drizzle for portions of North and Central Texas
overnight, and it will be ending from west to east before sunrise
Thursday.

Wind speeds behind the cold front have been light, generally
below 8 mph. This will change as we approach sunrise as high
pressure builds in and the surface pressure gradient increases.
Residents of North and Central Texas can expect winds of around 15
mph around sunrise, with additional increases in speed during the
day on Thursday.

Hernandez

&&

.SHORT TERM... /Issued 401 PM CST Wed Dec 19 2018/
/Tonight/

North and Central Texas will remain positioned under the influence
of an amplified central US trough tonight. Embedded within this
cyclonic flow regime, an initial shortwave trough (currently over
southeast Texas) will eject northeastward this evening into
tonight.

While very low clouds and fog/mist have gradually cleared with
diurnal mixing and the prior system's departure, a
sheared/elongated ribbon of greater mid-level vorticity will
cross the region overnight. We can already observe the influence
of this system with a band of light rain along/ahead of a low-
level trough stretching from the Texas High Plains northeastward
into Oklahoma.

As the surface front/trough pushes through the region over the
next 6-10 hours, some areas, but certainly not all, will see
light rain for a couple of hours. The probability of thunder
appears fairly low along/west of I-35. However, as surface
convergence reaches areas farther east, a couple of updrafts
could deepen sufficiently for isolated thunderstorms. Regardless,
severe weather is not anticipated.

Some patchy fog may develop once again across Central Texas
tonight. Slowly veering surface winds and higher moisture with
southward extent may yield locally foggy conditions, prior to more
robust drying towards 09-12Z in the wake of the frontal passage.

Picca

&&

.LONG TERM... /Issued 401 PM CST Wed Dec 19 2018/
/Thursday through Wednesday/

The mid-level shortwave trough now transiting the Southern Plains
will amplify as it enters the Lower Mississippi Valley/Southeast
States Thursday. Strong drying and forcing for descent on the
backside of this system will ensure rapid west to east clearing
Thursday morning, yielding sunny skies areawide by afternoon. The
big story for tomorrow will be WIND. A deepening surface cyclone
over the Southeast U.S. and high pressure to our west will promote
a very tight pressure gradient by daybreak. Northerly surface
winds will respond by jumping into the 15-25 mph range by late
morning, with a few gusts reaching 35-40 mph by midday. A Wind
Advisory will almost certainly be required for most of the area
Thursday.

The gradient should relax Thursday night into Friday, bringing
speeds down significantly by Friday. Beautiful, albeit mild
weather (for December, at least) will ensue Friday and continue through
Sunday. This period will feature no precipitation chances, few
clouds and only a dry frontal passage on Saturday to break the
monotony.

The weather picture becomes a bit muddier as we enter the
Monday/Christmas/Wednesday period, though mild temperatures will
preclude any winter precip chances. Differences between the models
continue to exist in the timing of individual shortwaves tracking
quickly eastward in the energetic southern stream flow regime. The
ECMWF is much more bullish with one particular trough transiting
the Plains on Christmas Eve, with the GFS presenting a much more
damped solution. Hedged toward the Euro and maintained small PoPs
for Monday, but am skeptical (at this time) that anything more
than patchy light showers will occur prior on this day.

There are signs that a more pronounced southwesterly flow regime
will become Christmas Day into Wednesday, but model differences
preclude much confidence this far out. Isentropic lift ahead of
the trough axis will probably induce widespread cloudiness and at
least scattered showers on Christmas Day, with a better chance for
rain - and thunderstorms - developing by midweek. Right now, there
are few if any indications that any severe thunderstorm hazards
are on the horizon during this midweek period, but this will
obviously be something to monitor in the days ahead. Regardless,
widespread clouds/precipitation may represent an impact to post-
Christmas travel.

Bradshaw

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    46  58  40  60  45 /  30   0   0   0   0
Waco                45  59  40  61  45 /  30   0   0   0   0
Paris               45  54  38  55  40 /  60   0   0   0   0
Denton              44  58  38  60  44 /  30   0   0   0   0
McKinney            45  56  38  58  44 /  50   0   0   0   0
Dallas              47  58  40  60  46 /  40   0   0   0   0
Terrell             46  58  39  58  43 /  50   0   0   0   0
Corsicana           46  56  40  58  44 /  50   0   0   0   0
Temple              44  59  40  62  44 /  30   0   0   0   0
Mineral Wells       43  58  35  61  44 /  20   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

08
Hazardous weather outlook, Dec 19, 3:25 PM CST, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
325 PM CST Wed Dec 19 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
325 PM CST Wed Dec 19 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Isolated thunderstorms will be possible this evening, mainly in areas
along and east of I-35. The main threats will be occasional
lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Windy conditions are expected on Thursday, with sustained winds of
20 to 30 MPH and wind gusts to around 40 MPH possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Wind Advisories in Texas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.